One Antiresorptive Too Many A Case Report and Clinical Opinion

Main Article Content

W. Banks Hinshaw
Jennifer P. Schneider

Abstract

A 70 year old Caucasian female had been prescribed alendronate for osteopenia 4 years earlier.  While on an overseas vacation, the day after enjoying an ocean swim, she experienced a sudden displaced fracture of her right femur while walking across a room. This fracture was treated locally with a femoral nail but failed to heal and remained a source of pain. Ten months after the initial fracture, the rod was replaced. Teriparatide subcutaneous injections were begun and resolution of the pain and healing followed. At the end of her 24 month course of teriparatide, she was started on denosumab twice yearly injections for a total of 5 injections. About 6 weeks before the 5th injection, she experience a fall from a standing height, but her X-ray evaluation revealed no fracture. Three months after the injection, the pain increased and additional studies were done, eventually demonstrating an insufficiency fracture of the left femoral shaft. Six weeks later, another plain film still showed an “undisplaced insufficiency fracture” and a femoral nail was placed the next day. Subsequently, she started on a second course of teriparatide which is still ongoing. She has not had any subsequent fractures.

Keywords:
Atypical, femur, fracture, antiresorptive, bisphosphonate, alendronate, denosumab

Article Details

How to Cite
Hinshaw, W. B., & Schneider, J. P. (2017). One Antiresorptive Too Many A Case Report and Clinical Opinion. International Journal of Medical and Pharmaceutical Case Reports, 8(3), 1-6. https://doi.org/10.9734/IJMPCR/2016/31352
Section
Case Study